Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Memphis, TN

January 2, 2017Tunica County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this special weather statement at Jan 2, 2017, 7:21 AM CST for Tunica County, Mississippi; Phillips County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2017, 7:21 AM CST (13:21 UTC)
Expired
Jan 2, 2017, 8:00 AM CST
In force
39 min
Issued by
NWS Memphis, TN

Counties Phillips County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 96 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS84 KMEG 021321
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
721 AM CST MON JAN 2 2017
 
ARZ049-058-MSZ007-010-021400-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
721 AM CST MON JAN 2 2017

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 800 AM CST FOR...

Northern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 720 AM CST...a strong thunderstorm producing Pea size hail or
larger was located near Watkins Corner, or 8 miles north of Elaine.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Phillips...eastern Lee...Tunica and northeastern
Coahoma Counties should monitor this storm closely.

LAT...LON 3490 9049 3462 9024 3459 9024 3459 9023
      3457 9021 3456 9021 3456 9022 3455 9020
      3451 9020 3451 9030 3447 9030 3425 9077
      3450 9102
TIME...MOT...LOC 1320Z 236DEG 40KT 3442 9084 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jan 2, 5:38 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 2, 5:38 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
538 AM CST Mon Jan 2 2017

.UPDATE...

Updated to include 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 342 AM CST Mon Jan 2 2017/

DISCUSSION...

Lots of fog across the Midsouth this morning...if you have to get
on the roads this morning it would be a good idea to allow for a
little extra travel time. Visibility lower than one half mile is
quite common across the region. We should see some improvement
during the morning hours...but if yesterday is any indication of
what to expect today...at least patchy fog may linger for much of
the day. Temperatures are mild for early January....around 20-25
degrees above normal...mainly in the middle 50s.

Conditions do not look quite as favorable for severe weather today
as it did yesterday. The main limiting factor looks to be the
track of the surface low. The latest guidance is in fairly good
agreement that the low will track across central Mississippi
instead of North Mississippi or West Tennessee. As a
result...most...if not all of the Midsouth will remain in the
cold sector of the storm system. Additionally...ongoing rain and
cloud cover will likely limit the amount of instability we see
during the afternoon hours. Guidance still brings low to middle 60
dew points well into West Tennessee...resulting in a moderately
unstable atmosphere...but there is a high degree of doubt that
this instability will be realized. Furthermore...it looks unlikely
that instability will be surface based. As a result...hail looks
to be the greatest threat from any severe thunderstorms. The
greatest chance for severe thunderstorms in the Midsouth is still
expected across Northeast Mississippi.

A weak cold front will sweep across the Midsouth tonight. Tomorrow
will be slightly cooler with a few light rain showers possible.
An Arctic cold front will arrive in the Midsouth tomorrow
afternoon. Temperatures will turn sharply colder Wednesday and
remain near or below normal for the remainder of the work week
into next weekend. Guidance continues to flip flop regarding the
chance of wintry precipitation after midweek. Will continue to
lean toward a drier...more climatologically favored solution. Its
rarely a good bet forecasting wintry precipitation in the deep
south this time of year more than a couple of days out.

30

&&

.AVIATION...
12z TAF Cycle

LIFR conditions begin the cycle at all terminals as dense fog has
lowered visibilities to less than 1 SM. This fog is expected to
dissipate by 02/15z, with conditions improving to IFR in the
afternoon as winds become more southerly, but remaining under 8
kts. Thunderstorms will be possible at all terminals late this
afternoon and evening, but not enough timing confidence currently for
anything but VCTS. Ceilings are expected to remain low after
storms end this evening, thus IFR category will continue through
the end of the period. Winds will become more northerly late in
the period and remain under 5 kts.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 10 AM CST this morning for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Dense Fog Advisory until 10 AM CST this morning for Dunklin-
     Pemiscot.

MS...Dense Fog Advisory until 10 AM CST this morning for Alcorn-
     Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...Dense Fog Advisory until 10 AM CST this morning for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 2, 3:53 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
353 AM CST MON JAN 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
353 AM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS
ACROSS MUCH OF THE MID SOUTH. A DENSE FOG ADVISORY IS IN EFFECT
THROUGH 10 AM.

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
MID SOUTH MONDAY. THE GREATEST RISK IN NORTHEAST MISSISSIPPI.
LARGE HAIL IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

In the hours before

Special weather statement, Jan 2, 7:21 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
721 AM CST MON JAN 2 2017

ARZ049-058-MSZ007-010-021400-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
721 AM CST MON JAN 2 2017

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 800 AM CST FOR...

Northern Phillips County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 720 AM CST...a strong thunderstorm producing Pea size hail or
larger was located near Watkins Corner, or 8 miles north of Elaine.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Phillips...eastern Lee...Tunica and northeastern
Coahoma Counties should monitor this storm closely.

LAT...LON 3490 9049 3462 9024 3459 9024 3459 9023
      3457 9021 3456 9021 3456 9022 3455 9020
      3451 9020 3451 9030 3447 9030 3425 9077
      3450 9102
TIME...MOT...LOC 1320Z 236DEG 40KT 3442 9084

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:19 PM CSTDense Fog AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more16 hr
Jan 2, 4:29 PM CSTSpecial Weather StatementMEGMonroe46 min
Jan 2, 5:48 PM CSTDense Fog AdvisoryMEGCoahoma, Tunica14 hr
Jan 2, 7:51 AM CSTSpecial Weather StatementMEGPoinsett39 min
Jan 2, 8:30 AM CSTSpecial Weather StatementMEGCraighead45 min
Jan 2, 9:09 AM CSTSpecial Weather StatementMEGCraighead, Greene, Lawrence36 min
Jan 2, 12:34 PM CSTAreal Flood AdvisoryMEGCraighead116 min

Nearby

Special Weather Statements in Mississippi, 2017Special Weather Statements in Arkansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.